Biconservative Lorentz hypersurfaces with at least three principal curvatures

Main Article Content



Biconservative submanifolds, with important role in mathematical physics and differential geometry, arise as the conservative stress-energy tensor associated to the variational problem of biharmonic submanifolds. Many examples of biconservative hypersurfaces have constant mean curvature. A famous conjecture of Bang-Yen Chen on Euclidean spaces says that every
biharmonic submanifold has null mean curvature. Inspired by Chen conjecture, we study biconservative Lorentz submanifolds of the Minkowski spaces. Although the conjecture has not been generally confirmed, it has been proven in many cases, and this has led to its spread to various types of submenifolds. As an extension, we consider a advanced version of the conjecture (namely, $L_1$-conjecture) on Lorentz hypersurfaces of the pseudo-Euclidean space $\mathbb{M}^5 :=\mathbb{E}^5_1$ (i.e. the Minkowski 5-space). We show every $L_1$-biconservative Lorentz hypersurface of $\mathbb{M}^5$ with constant mean curvature and at least three principal curvatures has constant second mean curvature.

Article Details

How to Cite
PASHAIE, F. (2022). Biconservative Lorentz hypersurfaces with at least three principal curvatures. Tamkang Journal of Mathematics, 54(3), 221–236.


K. Akutagawa and S. Maeta, S., Biharmonic properly immersed submanifolds in Euclidean spaces, Geom. Dedicata, 164 (2013), 351–355.

L. J. Alias and N. G¨ urb¨ uz An extension of Takahashi theorem for the linearized operators of the higher order mean curvatures, Geom. Dedicata 121 (2006), 113–127.

A. Arvanitoyeorgos, F. Defever, G. Kaimakamis and B. J. Papantoniou, Biharmonic Lorentz hypersurfaces in E^4_1 , Pacific J. Math., 229 (2007), 293–306.

A. Arvanitoyeorgos, F. Defever and G. Kaimakamis, Hypersurfaces in E^4_s with proper mean curvature vector, J. Math. Soc. Japan 59 (2007), 797–809.

B. Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, Series in Pure Mathematics, 2. World Scientific Publishing Co, Singapore, (2014).

B. Y. Chen, Some open problems and conjetures on submanifolds of finite type, Soochow J. Math., 17 (1991), 169–188.

I. Dimitri´c, Submanifolds of En with harmonic mean curvature vector, Bull. Inst. Math. Acad. Sin., 20 (1992), 53–65.

J. Eells and J. C. Wood, Restrictions on harmonic maps of surfaces, Topology, 15 (1976), 263–266.

R. S. Gupta, Biharmonic hypersurfaces in E^5_s , An. Stiint. Univ. Al. I. Cuza Iasi Mat. (N.S.),Tomul LXII (2016), f. 2, vol. 2, 585–593.

T. Hasanis and T. Vlachos, Hypersurfaces in E4 with harmonic mean curvature vector field, Math. Nachr., 172 (1995), 145–169.

S. M. B. Kashani, On some L1-finite type (hyper)surfaces in R^{n+1}, Bull. Korean Math. Soc., 46:1 (2009), 35–43.

P. Lucas and H. F. Ramirez-Ospina, Hypersurfaces in the Lorentz-Minkowski space satisfying L_k y = A y +b, Geom. Dedicata, 153 (2011), 151–175.

M. A. Magid, Lorentzian isoparametric hypersurfaces, Pacific J. of Math., 118 (1), (1985), 165–197.

F. Pashaie and A. Mohammadpouri, Lk-biharmonic spacelike hypersurfaces in Minkowski 4-space E^4_1, Sahand Comm. Math. Anal., 5:1 (2017), 21–30.

B. O’Neill, Semi-Riemannian Geometry with Applicatins to Relativity, Acad. Press Inc. (1983).

F. Pashaie and S. M. B. Kashani, Spacelike hypersurfaces in Riemannian or Lorentzian space forms satisfying L_kx = Ax+b, Bull. Iran. Math. Soc. 39 (1), (2013), 195-213.

F. Pashaie and S. M. B. Kashani, Timelike hypersurfaces in the Lorentzian standard space forms satisfying L_kx = Ax+b, Mediterr. J. Math. 11 (2), (2014), 755-773.

A. Z. Petrov, Einstein Spaces, Pergamon Press, Hungary, Oxford and New York (1969).

R. C. Reilly, Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J.Differential Geom., 8:3 (1973), 465-477.

N. C. Turgay Some classifications of biharmonic Lorentzian hypersurfaces in Minkowski 5-space E^5_1 , Mediterr. J. Math. (2014), DOI: 10.1007/s00009-014-0491-1.